Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 37, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 6:14 PM CDT for Stearns County, Todd County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2024, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 12, 2024, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Stearns County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:52 PM CDT | TSTM WND DMG | Burtrum, MN | Delayed report, time estimated from radar. Trees were down on tree different properties in town. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2495 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS53 KMPX 122314
SVRMPX
MNC145-153-130000-
/O.NEW.KMPX.SV.W.0037.240612T2314Z-240613T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
614 PM CDT Wed Jun 12 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southern Todd County in central Minnesota...
Northwestern Stearns County in central Minnesota...
* Until 700 PM CDT.
* At 614 PM CDT, a severe thunderstorm was located near Lake Osakis,
or 9 miles southeast of Alexandria, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sauk Centre, Melrose, Long Prairie, Freeport, Grey Eagle, Lake
Osakis, Little Sauk, Round Prairie, New Munich, Greenwald, Meire
Grove, and Burtrum.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 115 and 142.
U.S. Highway 71 between mile markers 158 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4599 9465 4549 9466 4563 9515 4602 9515
4609 9514
TIME...MOT...LOC 2314Z 289DEG 38KT 4583 9520
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA1 follow-up statement
861
WWUS53 KMPX 122356
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Wed Jun 12 2024
MNC145-153-130006-
/O.EXP.KMPX.SV.W.0037.000000T0000Z-240613T0000Z/
Todd MN-Stearns MN-
656 PM CDT Wed Jun 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TODD AND NORTHWESTERN
STEARNS COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for central
Minnesota.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
&&
LAT...LON 4599 9465 4549 9466 4563 9515 4602 9515
4609 9514
TIME...MOT...LOC 2356Z 289DEG 38KT 4569 9462
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:53 PM CDT, 3 hours 21 minutes earlier. Its key messages:
- Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
- Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
- Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 2:53 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible. - Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday. - Chances for precipitation along with warmer temperatures will persist through early next week.&& .DISCUSSION... Issued at 250 PM CDT Wed Jun 12 2024 Showers and thunderstorms are continuing to make their way gradually to the east this afternoon. Visible satellite showing much clearer skies across much of western and northern MN as compared to western WI. Thus, nudged down MaxT mainly across western WI due to ongoing cloud cover. Agitated cu has already began to redevelop across western MN and is expected to continue growing in coverage through this afternoon. Across southern and southwestern MN, observations sites are reporting breezy conditions with gusts consisting of 20-30 mph. Even more noticeable, is the strength of a SW'ly LLJ which is forcing temperatures to rebound quickly into the upper 70s, upper 80s, and even a couple of 90s. Meanwhile in the upper-levels, zonal flow with a 120kt upper-level jetstreak extends from Montana all the way to the Great Lakes region allowing for plenty of divergence aloft. Closer to the surface, low pressure continues to skirt across the MN/CAN border to which remains our primary driver for additional rounds of convection this afternoon. A cold front associated with the low pressure will proceed through MN/WI as we progress through the remainder of this afternoon and evening. Instability will increase across western MN early this afternoon to values between 2000 to 3000 J/kg, and effective bulk shear between 40-50 kts. Convective redevelopment is forecast to begin as early as 3 PM but looking more likely near 5 PM onward. As of now, all storm hazard types are in play although the more favorable environment for tornadoes looks to be focused more over north- central and northeastern MN given the 50-60kts of effective shear. As development does occur, storm mode should begin as supercellular providing the tornado/hail threats and then congealing into QLCS line with potential bowing segments providing the damaging wind threat. Although one concern though we have is the results from recent CAMS. The HRRR has been trending less convection coverage except for a few isolated cells across western MN and central MN as well as delaying more widespread redevelopment later and across southeastern MN whereas the Nam3k favors a more widespread QLCS. Conditions will begin to improve as we move into Thursday and Friday. The aforementioned low pressure will vacate east while ridging builds over the western CONUS. Skies will clear out by Thursday afternoon with forecasted highs around the 80 degree mark and with Td's in the 50s, conditions will likely not feel as sticky as compared to today. This weekend into early next week looks to be more wet than dry. A broad troughing pattern to our west will lag in progression and eject multiple shortwaves across the northern plains. As for QPF, the Weather Prediction Center QPF forecast consists much of central MN and western WI could see at least an 1" if not more of rainfall. Portions of southeastern MN could sneak over the 2" mark by the start of next week. Temperatures during this time will fluctuate between the upper 70s to mid/upper-80s. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1228 PM CDT Wed Jun 12 2024 The first round of showers and storms is moving through south central Minnesota early this afternoon. The big question remains what will happen this afternoon. Confidence is low in widespread coverage of TSRA and MVFR conditions, so kept TEMPOs and PROB30s through this evening. Winds have been quite breezy behind the line of showers from this morning, but things should settle back to 20-25kts out of the south/southwest in the next hour or so. After any storms that manage to develop this evening, we will clear out with light northwest winds. KMSP...As mentioned above, there's still plenty of uncertainty regarding the coverage of any evening storms. The window for storms looks to be between 00-04z. These storms will likely lead to MVFR/IFR conditions and could be severe. /OUTLOOK FOR KMSP/ FRI...VFR. Wind VRBL at 5 kts. SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts. SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Dunleavy/ALW AVIATION...Dye
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 255 PM CDT Wed Jun 12 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 132000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 255 PM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms are possible across parts of the area this evening into tonight. If storms do occur, they would likely be severe with large hail, damaging wind, and tornadoes possible. Storms will come to an end by midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Flooding along area rivers will hold steady or steadily fall over the next few days. Rain from upcoming events could prolong crests. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Jun 12, 1:09 PM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT Wed Jun 12 2024
MNZ093-121915-
Freeborn MN-
109 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREEBORN COUNTY
THROUGH 215 PM CDT...
At 109 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near London, or 7 miles west of Austin, moving east at
55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glenville, Emmons, London, Mansfield, Twin Lakes, Conger, and Myrtle.
This includes the following highways...
Interstate 35 between mile markers 1 and 6.
Interstate 90 between mile markers 167 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4365 9365 4356 9322 4385 9314 4385 9305
4350 9305 4350 9365
TIME...MOT...LOC 1809Z 281DEG 46KT 4363 9312
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ETASpecial weather statement, Jun 12, 2:19 PM CDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 219 PM CDT Wed Jun 12 2024 MNZ060-062-063-070-121945- Washington MN-Dakota MN-Hennepin MN-Ramsey MN- 219 PM CDT Wed Jun 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HENNEPIN...NORTH CENTRAL DAKOTA...SOUTHWESTERN WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT... At 217 PM CDT, trained weather spotters reported a strong thunderstorm over Minneapolis, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Minneapolis, St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove Heights, Roseville, Oakdale, South St. Paul, West St. Paul, and Mendota Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4493 9333 4501 9330 4500 9288 4476 9296 TIME...MOT...LOC 1917Z 280DEG 29KT 4495 9322 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BPH
Local storm report, Jun 12, 2:59 PM CDT, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Tstm Wnd Dmg Twin Lakes 43.56N 93.42W
06/12/2024 Freeborn MN Broadcast Media
Photo of downed tree in Twin Lakes. Time was
estimated.
&&
MKMLocal storm report, Jun 12, 3:07 PM CDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Tstm Wnd Gst 2 N Albert Lea 43.68N 93.37W
06/12/2024 M48 MPH Freeborn MN AWOS
AWOS station KAEL Albert Lea AP.
&&
MKMLocal storm report, Jun 12, 6:05 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 4 WSW Clarissa 46.10N 95.02W
06/12/2024 M1.00 Inch Todd MN Trained Spotter
&&
tdkLocal storm report, Jun 12, 6:11 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 1 SW Alexandria 45.88N 95.39W
06/12/2024 M1.00 Inch Douglas MN Trained Spotter
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:24 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 36 min |
| Jun 12, 6:57 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi | 33 min |
| Jun 12, 7:02 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 28 min |
| Jun 12, 7:19 AM CDT | Special Weather Statement | MPX | Swift | 26 min |
| Jun 12, 7:34 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 41 min |
| Jun 12, 7:44 AM CDT | Severe Thunderstorm Warning | MPX | Yellow Medicine | 46 min |
| Jun 12, 8:35 AM CDT | Special Weather Statement | MPX | Renville | 25 min |
| Jun 12, 8:47 AM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Jun 12, 9:19 AM CDT | Special Weather Statement | MPX | Renville | 26 min |
| Jun 12, 9:37 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 27 min |
| Jun 12, 9:45 AM CDT | Special Weather Statement | MPX | Renville | 30 min |
| Jun 12, 10:05 AM CDT | Special Weather Statement | MPX | McLeod | 25 min |
| Jun 12, 10:33 AM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Jun 12, 10:44 AM CDT | Special Weather Statement | MPX | Nicollet | 31 min |
| Jun 12, 10:59 AM CDT | Special Weather Statement | MPX | Brown | 31 min |
| Jun 12, 11:00 AM CDT | Special Weather Statement | MPX | Goodhue, Steele, Waseca | 45 min |
| Jun 12, 11:16 AM CDT | Special Weather Statement | MPX | Renville | 29 min |
| Jun 12, 11:25 AM CDT | Special Weather Statement | MPX | Nicollet | 35 min |
| Jun 12, 11:25 AM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 35 min |
| Jun 12, 11:43 AM CDT | Special Weather Statement | MPX | Nicollet | 92 min |
| Jun 12, 12:07 PM CDT | Special Weather Statement | MPX | Rice, Steele, Waseca | 83 min |
| Jun 12, 12:39 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault, Watonwan | 96 min |
| Jun 12, 12:47 PM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| Jun 12, 1:09 PM CDT | Special Weather Statement | MPX | Freeborn | 66 min |
| Jun 12, 1:10 PM CDT | Areal Flood Warning | MPX | Le Sueur, Scott, Sibley | 6 hr |
| Jun 12, 2:19 PM CDT | Special Weather Statement | MPX | Ramsey | 26 min |
| Jun 12, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Douglas | 46 min |
| Jun 12, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 40 min |
| Jun 12, 5:48 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 42 min |
| Jun 12, 6:47 PM CDT | Tornado Warning | MPX | Morrison | 28 min |
| Jun 12, 6:51 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Stearns | 54 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.